Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 331, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 20, 2023, 11:36 PM CDT for Texas County, Oklahoma. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 11:36 PM CDT (04:36 UTC)
- Expired
- Jul 21, 2023, 12:30 AM CDT
- In force
- 54 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Texas County, OK
The radar
The Dodge City radar (KDDC), 178 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:35 AM CDT | TSTM WND GST 62 | 2 E Goodwell, OK | Measured by Oklahoma Mesonet. |
| Jul 21, 12:35 AM CDT | TSTM WND GST 62 | 2 E Goodwell, OK | Measured by Oklahoma Mesonet. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2250 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
789
WUUS54 KAMA 210436
SVRAMA
OKC139-210530-
/O.NEW.KAMA.SV.W.0331.230721T0436Z-230721T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1136 PM CDT Thu Jul 20 2023
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Texas County in the Panhandle of Oklahoma...
* Until 1230 AM CDT.
* At 1135 PM CDT, a severe thunderstorm was located 7 miles northeast
of Eva, or 10 miles southeast of Elkhart, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Guymon, Goodwell, Eva and Hough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3690 10135 3653 10155 3687 10200 3699 10186
3699 10173
TIME...MOT...LOC 0435Z 312DEG 24KT 3688 10181
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ward1 follow-up statement
489 WWUS54 KAMA 210459 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 1159 PM CDT Thu Jul 20 2023 OKC139-210530- /O.CON.KAMA.SV.W.0331.000000T0000Z-230721T0530Z/ Texas OK- 1159 PM CDT Thu Jul 20 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR CENTRAL TEXAS COUNTY... At 1159 PM CDT, a severe thunderstorm was located 6 miles south of Hough, or 10 miles northwest of Guymon, moving southeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to roofs, siding, and trees is possible. Locations impacted include... Guymon and Hough. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3657 10153 3683 10186 3698 10169 3690 10135 TIME...MOT...LOC 0459Z 299DEG 30KT 3678 10161 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Ward
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:57 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 20, 6:57 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 657 PM CDT Thu Jul 20 2023 ...New AVIATION... .SHORT TERM ... (This evening through Friday night) Issued at 234 PM CDT Thu Jul 20 2023 Severe thunderstorms across the northern Panhandles this evening through tonight is the main headline with the short term forecast. The main hazards with these storms will be damaging wind gusts (up to 80 mph) large hail (up to ping pong ball size), and very heavy rainfall could lead to flash flooding. A cold front will move across the Panhandles tonight and temperatures will cool down into the 70s and 80s tomorrow. The latest 20/18z H500 RAP analysis shows a shortwave trough currently moving over the Rocky Mountains in Colorado as of the time of this writing. Scattered convection is developing on the leeside of the Rockies and across the Plains of CO/KS. A few storms are even developing as far south as the higher terrain of NM. Across the Panhandles, temperatures have been increasing into the mid to upper 80s across the area with a few locations in the mid 90s. Dew points continue to remain above most model guidance with widespread dew points in the 60s with areas in the low 70s across the east and north. The above mentioned shortwave trough will propagate southeast across the High Plains this evening. At the same time, a surface cold front will propel southward across this same area. Both of these features will provide plenty of lift to generate thunderstorms in the high moisture environment of the High Plains. Cannot rule out a storm making it to the far western Panhandles from convection forming in NM, but the current thinking is that these storms will struggle to make it this far east. The main show will be with the storms near the cold front as it surges south tonight. Strong to severe storms are likely along this front as it moves across SE CO, southern KS, and the northeastern Panhandles. The latest mesoscale models indicate that MLCAPE values could be in the 2500-3000 J/kg range along with bulk shear values of 35 to 40 kts. Current thinking is that the storms will be linear by the time they make it this far south, so damaging winds would be the primary hazard. Very strong wind gusts will be possible with any bowing segments in the line. Cannot rule out large hail given the above parameters, especially if an embedded supercell can form along the line. Even though the tornado threat is low, cannot completely rule out a quick spin-up along the line given the low forecast LCL heights. The other main hazard with the storms tonight will be the very heavy rainfall associated with the thunderstorms this evening through the overnight hours. Forecast soundings indicate plenty of moisture throughout the column, especially across the northeastern portions of the forecast area. PWAT values could be in the 1.5 to 1.75 inch range as the thunderstorms move into the Panhandles this evening. Very heavy rainfall is expected with the storms, with rainfall rates potentially upwards of 3 inches per hour. Thunderstorms may continue behind the cold front across the northern zones through early tomorrow morning. These storms may train over the same areas and heavy rainfall will continue to be possible through sunrise on Friday morning. The 20/12z HREF continues to have a 20 to 40 percent chance for 2 inches of rainfall across the northeastern Panhandles from this system. Given this potential, have issued a Flood Watch for the Oklahoma Panhandle as well as the north central and northeastern Texas Panhandle. The cold front will move across the Panhandles tonight and breezy to gusty winds are possible along and behind the front. Winds will generally remain out of the north to northeast during the daytime hours on Friday. Cooler air aloft will be in place over the High Plains and temperatures will be much cooler than they were earlier this week, with highs in the 70s and 80s. Another weaker shortwave looks to traverse across eastern NM and the western Panhandles on Friday afternoon and evening. Thunderstorms may form across the higher terrain to the west and move across the western and southern TX Panhandle during the evening hours. Severe weather is not expected with these storms as the atmosphere should be mostly stable across the area. Muscha && .LONG TERM ... (Saturday through next Wednesday) Issued at 234 PM CDT Thu Jul 20 2023 An upper level ridge will be centered over the 4-corners Saturday morning. This will put the Panhandles under a northwest flow aloft which will help to pull some thunderstorms off of the mountains toward the western Panhandles Saturday night. Thunderstorm chances will then be close to zero from Sunday through Wednesday. The upper level high will move slowly to the east and will end up over the Panhandles by Wednesday evening. As the high builds eastward it will put the Panhandles under a more increasing north to northeast flow which will not be as favorable to bring thunderstorms into the area. Highs are expected to be above normal from Sunday through Wednesday with readings generally 5 degrees either side of 100. && .AVIATION... (00Z TAFS) Issued at 646 PM CDT Thu Jul 20 2023 For the 00Z TAFs, showers and thunderstorms will likely impact KGUY later this evening, with some potential for KDHT to be affected as well. Have composed the terminal forecasts for those 2 sites accordingly. It appears KAMA will not be impacted by the storms so have omitted from that site. A cold front will move across the region tonight with gusty northeast winds in its wake. In addition, MVFR cigs will likely develop at the TAF sites late tonight and persist into the morning hours on Friday, followed by improvement at KDHT and KAMA during the afternoon. There is some potential for IFR cigs to develop at KGUY late tonight into Friday morning. Confidence is low in this development so have kept cigs at MVFR levels at that site for this forecast cycle. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 83 63 89 / 10 10 30 0 Beaver OK 64 77 61 88 / 80 20 0 0 Boise City OK 62 76 58 87 / 80 10 20 10 Borger TX 68 84 64 92 / 30 10 20 10 Boys Ranch TX 67 83 64 91 / 20 10 30 10 Canyon TX 67 85 63 89 / 10 10 30 10 Clarendon TX 70 85 65 87 / 10 10 30 0 Dalhart TX 63 79 59 88 / 50 10 30 10 Guymon OK 63 77 59 89 / 80 10 10 0 Hereford TX 67 85 64 90 / 10 10 30 10 Lipscomb TX 66 79 61 88 / 60 20 10 0 Pampa TX 67 80 62 88 / 20 10 20 10 Shamrock TX 69 84 63 87 / 20 10 20 0 Wellington TX 71 88 64 89 / 10 10 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Flood Watch through Friday morning for TXZ002>005. OK...Flood Watch through Friday morning for OKZ001>003. && SHORT TERM...05 LONG TERM....15 AVIATION...02
Hazardous weather outlook, Jul 20, 5:02 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 502 PM CDT Thu Jul 20 2023 OKZ001>003-TXZ001>020-317-211115- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 502 PM CDT Thu Jul 20 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected through tonight across the Oklahoma Panhandle and the northern two thirds of the Texas Panhandle. Strong to severe thunderstorms will be possible with damaging winds the primary threat, but large hail will be possible. Although the threat is very low, a tornado can't be ruled out. Flash flooding will also be possible. A Flood Watch is in effect until 7 AM for the Oklahoma Panhandle and parts of the north central and northeast Texas Panhandle. In addition, a Severe Thunderstorm Watch is in effect for the Oklahoma Panhandle and far northern Texas Panhandle until Midnight CDT. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday night and again Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
In the hours before
Special weather statement, Jul 20, 11:27 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1127 PM CDT Thu Jul 20 2023
OKZ002-210500-
Texas OK-
1127 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northwestern Texas
County through MIDNIGHT CDT...
At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Elkhart, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eva and Hough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Oklahoma.
&&
LAT...LON 3662 10167 3689 10203 3691 10203 3699 10196
3700 10141
TIME...MOT...LOC 0427Z 306DEG 28KT 3691 10188
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
WardThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:28 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 45 min |
| Jul 20, 10:38 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 97 min |
| Jul 20, 10:45 PM CDT | Tornado Warning | AMA | Cimarron | 45 min |
| Jul 20, 11:11 PM CDT | Tornado Warning | AMA | Cimarron | 34 min |
| Jul 20, 11:16 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 89 min |
| Jul 20, 11:18 PM CDT | Areal Flood Advisory | AMA | Cimarron, Texas | 9 hr |
| Jul 20, 11:27 PM CDT | Special Weather Statement | AMA | Texas | 33 min |
| Jul 20, 11:53 PM CDT | Tornado Warning | AMA | Texas | 34 min |
| Jul 20, 11:57 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 63 min |
| Jul 21, 12:25 AM CDT | Severe Thunderstorm Warning | AMA | Beaver | 79 min |
| Jul 21, 12:33 AM CDT | Severe Thunderstorm Warning | AMA | Texas | 72 min |
| Jul 21, 12:50 AM CDT | Areal Flood Advisory | AMA | Beaver, Texas | 8 hr |
| Jul 21, 1:07 AM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 40 min |
| Jul 21, 1:08 AM CDT | Areal Flood Advisory | AMA | Beaver | 6 hr |
| Jul 21, 2:34 AM CDT | Special Weather Statement | AMA | Cimarron | 56 min |
| Jul 21, 3:37 AM CDT | Areal Flood Advisory | AMA | Cimarron, Texas | 5 hr |
| Jul 21, 6:08 PM CDT | River Flood Advisory | AMA | Beaver | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.